Background. Transient hyperglycemia (TH) is a recognized side effect of the corticosteroids and asparaginase given during induction chemotherapy for pediatric acute lymphoblastic leukemia (ALL). Information is needed about how TH has been impacted by changes in ALL therapy. This study examined the prevalence of TH in a cohort of pediatric ALL patients and the impact on TH of type of steroid or asparaginase used and of risk factors such as age, gender, and overweight. Methods. Retrospective record review of patients aged 2-18 years diagnosed with ALL in 1999-2006. TH was defined as ≥2 random glucose values ≥200 mg/dl. Overall prevalence of TH was calculated. Risk factors were evaluated using Chi-square analysis and logistic regression. Results. One hundred sixty-two subjects (70 female) were reviewed, 33 (20.4%) of whom had TH. 42.2% of subjects over age 10 years had TH, compared to 12.0% of younger children (P<0.001). No gender difference was found. Overweight (BMI≥95th percentile) and at risk for overweight (BMI≥85th percentile) were significant risk factors for TH (P=0.007 and P=0.003, respectively). Native L-asparaginase was associated with increased TH compared to PEG-asparaginase (P=0.047). There was a non-significant trend toward more TH in patients who received prednisone, but this disappeared in multivariate analysis. Conclusions. The prevalence of TH in this study was higher than previously reported. Overweight, age ≥10 years, and use of native L-asparaginase were significant predictors of TH.
|Original language||English (US)|
|Number of pages||5|
|Journal||Pediatric Blood and Cancer|
|State||Published - Jul 1 2009|
- Pediatric endocrinology
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health